Tag:

migraine disorder

279271365_5096160000467504_6320920901680993306_n-1057345

I recently sent a meme to one of my friends that said, “I am the friend you have to explain to your other friends before they meet me.” She laughed it off, but I feel it’s so true.

279271365_5096160000467504_6320920901680993306_n-1057345-1024x1024-7669898-9833985-3459018-7755989

See, I have baggage. A lot of baggage. I don’t mean to bring it with me where ever I go, but sometimes it just sneaks into my daily life. For example, I have retrograde amnesia. I also have trouble with my short term memory — this is due to the electroconvulsive therapy (ECT) I did for my treatment-resistant major depressive disorder. Sometimes I’ll introduce myself to the same person twice (or three times). It’s hard for me to remember things so I try to write everything down. It’s not a huge deal, but it’s annoying and sometimes I come off rude when really I just can’t remember.

Then there’s my anxiety. When I start to feel I’m not in control, I become irritable and I snipe at people. On a good note, my anxiety makes me show up early every where I go. It makes me plan ahead, and I feel like I’m always prepared. But there are times where my depression takes over and I can’t get those things done. Then am I note only irritable, I’m overly emotional and feel very out of control. I hate feeling like that.

My diagnoses include:

  • Major depressive disorder
  • Generalized anxiety disorder
  • Persistent depressive disorder
  • Avoidant personality disorder
  • Binge eating disorder
  • Migraine disorder

I feel like I’m missing some, but you get the point. I’m more than my diagnoses, but my behavior is hard to explain when someone doesn’t know what I’m going through.

More recently I started a new med for my migraine disorder. It’s called Topamax, and it has helped immensely. I haven’t had a migraine since I started three or four weeks ago. BUT it has the weirdest side effects and when I explain them to people I feel like a “crazy” person.

  • It makes carbonated beverages taste gross
  • It leaves a weird taste in your mouth
  • I’m not able to sweat when I’m exercising so I have to drink tons of water when my body temp rises
  • I have to drink tons of water, period
  • It causes indigestion
  • It causes memory loss (just what I need)
  • Constant eye twitching
  • And it causes brain fog – I’ve literally forgotten words while I’m talking

There’s so much more.

Because I take a karate class, I had to explain to the instructor about the body temperature thing, and boy did I feel crazy. I’m sure he’s never heard that before. Like when I explain to people I have retrograde amnesia from “shock therapy.” It sounds unbelievable.

I shouldn’t care what people think, and normally I don’t, but sometimes I can’t help think I’m making excuses listing off my limitations — are they really limitations?

0 comment
0 FacebookTwitterPinterestEmail
young-woman-with-headache

Just last week I was saying I realized I wasn’t in a depressive episode anymore. That I’ll always have major depressive disorder, but for the moment I’m not depressed. It’s been this way for awhile, I just didn’t notice. I’m always wary that an episode can pop up, and I’m always on guard.

young-woman-with-headache-3

But, instead of depression, my migraines have started to occupy my thoughts. I was actually hospitalized two weeks ago because I had an intractable migraine for an entire week. This week I’ve had one almost every day. I even had to leave early from Isla’s field trip because I had forgot to bring my medications.

I feel like I miss so much after a migraine. Some are easy and go away fast, but lately they’ve been holding on for dear life. It’s hours and days that I can’t get back. I can only sit in a cool, dark room praying that I find relief.

And as much as I hate to think about it this way, it’s just not fair. It’s unfair that I’m plagued by so many illnesses and disorders. Right now, depression seems easy, and that’s saying a whole hell of a lot. Both are debilitating and time is lost. Precious time.

I don’t mean to throw myself a pity party. I’m just frustrated that I can’t participate in the life that I have built post depression episode. I’ve done so much to be present with my family, get involved with NAMI GCC, write for the Caller-Times, and blog. And start karate. I couldn’t have done that before, and I’m proud of the life I’m living. For once in my life I’m so happy and resolute in knowing I’m where I’m supposed to be and doing what I’m supposed to be doing. So the migraines are really getting in the way of that, damnit.

But I did start a new medication today for migraine prevention. It’s not new actually — I’ve been on and off it for about 20 years. It’s called Topamax, and it’s an anticonvulsant drug also used for migraine prevention. It’s got some weird side effects. One being that it makes carbonated beverages taste horrible. You may think “so what?” but that means I will no longer be able to drink my beloved Diet Cokes. I’m very sad about that. Very sad. But not sad enough not to take the pills. I have to get rid of these damn migraines. And I guess it’ll force me to drink more water. Although last time I was on it, I just switched to Diet Pepsi because it didn’t taste awful like it usually does, lol. I know, I’m hopeless.

If you’re into sending good thoughts, vibes or prayers, please send them my way. I don’t want to live inside my bedroom writhing in pain.

That’s all for now. Stay in the light, my friends.

And Happy Passover/Easter.

0 comment
1 FacebookTwitterPinterestEmail